# SDR 2019F00125

- Difficulty date: February 18, 2019
- Submitted: February 18, 2019
- Operation: General aviation
- Aircraft: N257SH
- Make and model: Piper PA-31-350
- Aircraft serial: 318052121
- Aircraft time: 11,580 hours
- Engine: Lyc LTIO540J2BD
- Engine time: 180 hours
- Propeller: Hartzl HCC3YR
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Bearing
- Condition: Failed
- Location: Turbocharger
- Part time: 4 hours, 1 cycles
- Component: Turbocharger
- Component part number: 4091700001
- Stage of operation: TX
- How discovered: C
- Nature of condition: R, C, R
- Precautionary procedure: D

## Discrepancy

NEW TURBOCHARGER INSTALLATION, POST INSTALL GROUND RUN UP NORMAL IN ALL RESPECTS. AIRCRAFT FLEW ONE SHORT FLIGHT WITH MINOR DISCREPANCY REQUIRING READJUSTMENT TO IDLE MIXTURE. SUBJECT GROUND RUN WAS NORMAL. AIRCRAFT WAS PARKED OVERNIGHT AND PREPPED FOR NEXT MORNING FLIGHT. FLIGHT CREW ARRIVED NEXT MORNING AND PREPARED. AFTER ENGINE START FOR THE DAYS FLIGHT. TAXI WAQS INITIATED BUT WAS TERMINATED DUE TO ENGINE ERRATIC OPERATION. SUSEQUENT TROUBLE SHOOTING REVEALED THAT THE TURBOCHARGER MAIN BARING HAD FAILED ALLOWING  TURB/COMPRESSER WHEEL TO FLOAT AND CONTACT THE TURBOCHARGER CASTING. DAMAGE TO ROTATING PARTS RELEASED METAL PARTICLES TO BE DISTRIBUTED THROUGHOUT ENGINE LUBRICATION SYSTEM RENDERING THE ENTIRE POWERPLANT/PROPELLER SYSTEM UNSAFE FOR FURTHER OPERATION.
